It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


Hey there! First and foremost, I hope everyone is doing as well as can be expected, and know that I read all your stories and keep you in my thoughts.
I thought I would give everyone a quick recap of my history first before I delve into my 'venting session' because I haven't posted much, but if you want to skip this, go ahead one paragraph!:)

I am a 25 year old female living in San Diego. I currently have been tapering off a 10-12 daily Norco habit, along with coming down off 50mcg Duragesic patch (which is fentanyl). My doctor has been prescribing this for pinched nerves, chipped disks in my back for the past 1.5 years. Although I do need them for pain sometimes, I am very well aware that I have become dependant on them, and supplement the scripts with Online Pharms, ect. About a month ago, I made the very tough decision to call my doc and tell him I wanted to come down from the 50mcg patch to the 25mcg patch. This was a horrible, horrible couple a weeks to get used to the change. I have been through the hydro withdrawals quite a few times, but they were nothing compared to lowering my dose of the patch. I literally wanted to rip my arms off my joints hurt so bad. I was so ill I physically couldn't move for a week. Anyhow, at this point, I am only taking 3 Norco a day, and I am trying not to wear the patch unless I have real pain. I am actually surprised that I don't feel as horrible going from 25mcg to 0mcg than I did making that transition from 50mcg-25mcg. I feel incredibly depressed, and have these killer headaches and concentration problems, but I can deal with that a lot better than having the body aches, chills, and aching joints. I'm actually very proud of myself for being able to stick to a taper plan, because I never thought I could do it. I'm hoping by the end of February, I will be finished. So I'll really need some support here during this tough time.

So, that being said, I wanted to respond to a subject LAYNESAddiction mentioned on the 'To Anti-Suboxone Posters' thread. You discussed the addiction/tolerance/dependence issue, and how doctors tell us all kinds of different and conflicting views. This is your quote:
"If you are waking up in cold sweats everynight and your doctor gave you valium, you took 10mg every night as directed, or if they gave you 120 percs and told you to take 3 daily and you did so to control the compressed discs in your back so you can keep your job, youre still going to have w/d if you stop. That doesnt mean your an addict or "your body is addicted", that is an incorrect use of the word and even doctors do it ALL the time."

Well, I have a story to share about how true that is. That even the most educated doctors, who are supposed to be the cream of the crop make what I think to be a HUGE mistake in telling people the wrong thing about tolerance vs. addiction vs. dependancy. Most recently, I was so frustrated with a neurologist who I made the mistake of talking to about coming off the patch. I had a consultation with him for possible surgery, and he said he didn't want to operate on me because I am too "young" (I know, wierd) and that I should pursue other options, like PT, massage, medications. I told him I did not want to stay on opiates forever, and he said 'Well, just stop taking them, and take Motrin.' I said, well I am trying to taper down right now, so it will take some time to do that. So he said, "Do you think you are addicted?" And although I am, I wasn't going to fully disclose that. So I said, "Well, I've been taking the medicine for a 1.5 years, and have been on the patch, so that has been providing 24/hr a day release of medication into my system. I can't just take it off when I feel better (if you did, you would run out of the medication real quick because you are supposed to wear them for 3 days, and if you take it off, it won't stick back on, and the medication evaporates.) When the pain tells me I don't need as much Norco, I just take fewer pills, but the patch makes it more complicated. So I don't think I'm addicted, but my body is physically dependant on it right now, since its been slowly released into my system for a year and a half." And he kinda got quiet, and thought about this, and then said "So you have painful physical withdrawal if you were to just take the patch off?" And I said, "uh, yeah" and he said, "well then you are addicted." And I kinda got a little fired up, and said, "So you are telling me that someone else could have been on the same medication regimine I've been on for the same length of time, and they would be able to stop taking it one day and feel fine?" And he said, "ABSOLUTELY." I just sat there trying to figure out if I was in the twilight zone. He then went on to say, "Some people are genetically pre-disposed to becoming addicted to opiates. If you are feeling uncomfotable, and that you body needs it, you are addicted and we need to refer you to an addiction specialist." And I just kept trying to process his line of thinking. I mean, I'm not a doctor, but this just plain doesn't make sense to me. I said, 'then you don't believe in tapering off your patients?' He said, 'If you aren't an addict, tapering is non-applicable to that situation' I said, 'Well if thats true, why do all the informational phamlets they give you with your script tell you not to suddenly stop taking the medicine? And why does the bottle tell you its habit-forming?"
At this point, the doctor got pissy with me because he thought I was questioning his knowledge. But this just doesn't make sense to me. The doctor that referred me to this surgeon is the one who does my medication management, and he warned me before starting the patch that it would be physically VERY hard to stop taking it. So, according to this surgeon's line of thinking, my doctor must have known that I am genetically pre-disposed to be an addict, because if I was "normal," he wouldn't have to bother mentioning this? Bullcrap. I mean, doesn't everyone have opiate receptors that would react similarly if given the same quanity of medicine everyday? I realize that a non-addict would probably be able to manage their opiate usage better and recoginze that once the pain subsides, they take less medicine....so in theory, they are always on a slow taper, never taking the max amount allowed by the script, whereas I never can make the script last the whole month. Maybe thats why he thinks non-addicts can stop without problems, because they generally don't take the max amount.
Anyhow, I certainly don't believe him when he tells me that if a non-addict has severe pain for a year and a half and consistently took the same amount of medication I was taking (and I was allowed to use 10 Norcos a day, and the patch), and all of a sudden their pain goes away, that they would be able to stop their medication CT without discomforts. And this doctor kept swearing up and down that he is sure about that, and that if I have withdrawals, I shoud see an addiction specialist! What about cancer patients who are on massive doses of oxycontin, and the patch, and if their cancer is finally successfully treated after 3 years, are they going to feel normal after suddenly stopping the meds simply because they aren't genetically pre-disposed to being an addict? And when did having physical withdrawals/symptoms become the diagnostic critera for determing if one is an addict?? Anyhow, sorry about this long venting session, but when I read your post, it reminded me about how flustered I left after my appointment. Does anyone know if there is any shred of truth in what he told me? Common sense tells me 'no,' but I find it very disturbing that this man who would be operating on my spine seems to be so far off the mark about these medications (which he must prescribe regularly because he is a surgeon). Anyone else had a similar experience? Anyone know of any medical literature (articles/online info, etc.) that I could research on this topic to be more informed the next time I run into another donkey like this doc? Or am I just totally off the mark?

Well, thanks for listening to this VERY long story! I am keeping everyone in my prayers, and want to thank everyone for their help and support (even if I don't post much, I'm following everyone's stories, and rooting you on!)

Cheers!
Tryin'

PS- Has anyone else taken Trazadone (desaryl) while tapering? I am using it and it seems to really help the sweats, chills, etc. I can't say for sure that this is definitely what is making this process easier than all the times before, but this is the first time I've tapered (and more rapidly than what is recommended), and not felt like I was dying. Don't get me wrong, I don't feel anywhere close to normal or great! So I don't know if this would help anyone else... its a anti-depressant, and it acts as a skelatal relaxer, along with helping muscle and nerve pain, and it makes you sleepy (I think it lasts for 24 hours, so I always take it before bed). Anyhow, if anyone else has experience using this during tapering, let me know and we can discuss. I want to see if its been positive for anyone else.





All times are GMT -7. The time now is 03:23 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!